Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Mobile, AL

May 16, 2015Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 16, 2015, 6:56 PM CDT for Stone County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2015, 6:56 PM CDT (23:56 UTC)
Expired
May 16, 2015, 7:38 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Stone County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS54 KMOB 162356
SVRMOB
MSC131-170100-
/O.NEW.KMOB.SV.W.0037.150516T2356Z-150517T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
656 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 800 PM CDT

* AT 656 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED OVER PERKINSTON...OR 7 MILES SOUTH OF
  WIGGINS...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIGGINS...             PERKINSTON...          MCHENRY...
  PERRY...               BIG LEVEL...           WHITES CROSSING...
  WLOX TV STATION TOWER...                      TEN MILE...
  INDIA...               RAMSEY SPRINGS...      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

&&

LAT...LON 3091 8914 3091 8889 3079 8888 3068 8908
      3068 8920 3077 8929
TIME...MOT...LOC 2356Z 228DEG 12KT 3075 8917 
$$
2 follow-up statements
601 
WWUS54 KMOB 170026
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
726 PM CDT SAT MAY 16 2015

MSC131-170100-
/O.CON.KMOB.SV.W.0037.000000T0000Z-150517T0100Z/
STONE MS-
726 PM CDT SAT MAY 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN STONE COUNTY...
    
AT 725 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH WAS LOCATED NEAR PERKINSTON...OR NEAR WIGGINS...
MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

&&

LAT...LON 3091 8889 3079 8888 3068 8908 3073 8908
      3078 8911 3091 8907
TIME...MOT...LOC 0025Z 228DEG 12KT 3082 8908 
$$
976 
WWUS54 KMOB 170038
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
738 PM CDT SAT MAY 16 2015

MSC131-170048-
/O.CAN.KMOB.SV.W.0037.000000T0000Z-150517T0100Z/
STONE MS-
738 PM CDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STONE COUNTY HAS BEEN
CANCELLED...

AT 738 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR EASTERN STONE
COUNTY HAS WEAKENED BELOW SEVERE LIMITS THUS THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

&&

LAT...LON 3091 8889 3079 8888 3068 8908 3073 8908
      3078 8911 3091 8907
TIME...MOT...LOC 0037Z 228DEG 12KT 3085 8904 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:40 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 16, 5:40 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT SAT MAY 16 2015

.UPDATE...HAVE UPDATED TO INCREASE POPS TO LIKELY FOR A GOOD PORTION
OF THE AREA WEST OF I-65 AND ALSO TO HAVE SLIGHT CHANCE POPS IN FOR
THE AREA AFTER MIDNIGHT.  MADE OTHER MINOR ADJUSTMENTS. /29

&&

.AVIATION...
00Z ISSUANCE...WILL HAVE MVFR CONDITIONS IN SHOWERS AND STORMS FOR
MUCH OF THE AREA WEST OF I-65 THIS EVENING WITH OTHERWISE VFR TO
MVFR CEILINGS AND VCSH FOR THE REMAINING PORTION AND FOR THE
OVERNIGHT HOURS. DRIER CONDITIONS ARE EXPECTED FOR SUNDAY ALONG WITH
VFR CEILINGS. SOUTHERLY WINDS NEAR 15 KNOTS EARLY DECREASE TO 5-10
KNOTS OVERNIGHT THEN RETURN TO AROUND 10 KNOTS ON SUNDAY. /29

&&

.PREV DISCUSSION... /ISSUED 428 PM CDT SAT MAY 16 2015/

SHORT TERM [TONIGHT THROUGH SUNDAY NIGHT]...AN UPPER LEVEL HIGH
PRESSURE RIDGE EXTENDS FROM THE EASTERN GULF TO THE WESTERN ATLANTIC
AND BAHAMAS...AND A DEEP UPPER LEVEL TROUGH IS LOCATED OVER THE
ROCKIES. PERTURBATIONS IN THIS UPPER FLOW WILL FORCE UPWARD ASCENT
AND DESTABILIZATION OF WHAT WILL BE A VERY MOIST ATMOSPHERE THROUGH
SUNDAY NIGHT. THAT UPPER LEVEL TROUGH WILL MOVE OVER THE PLAINS
REGION OF THE DAKOTAS...MONTANA...ALBERTA AND MANITOBA AND THE UPPER
RIDGE WILL MOVE SLIGHTLY EAST BECOMING HIGHLY AMPLIFIED ALONG THE
EAST COAST OF NORTH AMERICA.

DEEP LAYER PRECIPITABLE WATER BETWEEN 1.8 AND 2.0 INCHES INDICATES
MINIMAL DRY AIR ENTRAINMENT AND ENHANCED POTENTIAL FOR HEAVY
RAINMAKING EARLY THIS EVENING FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. HRRR OUTPUT
INDICATES THE SAME THROUGH AROUND 07Z. WETBULB ZEROS ABOVE 12000
FEET EARLY THIS PERIOD AND AGAIN SUNDAY TEND TO REDUCE HAIL RISK AS
THE FLOW REGIME ALOFT WILL PERSIST THROUGH TONIGHT. PRECIPITABLE
WATER WILL DECREASE TO BETWEEN 1.5 AND 1.7 INCHES ACROSS MUCH OF THE
FORECAST AREA SUNDAY. WE HAVE BEEN CONSIDERING LIMITED POTENTIAL FOR
FLASH FLOODING THIS EVENING AND LESS SO SUNDAY AFTERNOON. SHOWERS
AND THUNDERSTORMS CONTINUE THROUGH THIS EVENING...MORE NUMEROUS
GENERALLY WEST OF A LINE FROM ORANGE BEACH TO CAMDEN ALABAMA AND
MORE SCATTERED ELSEWHERE. WEAK SHEAR WILL MINIMIZE ORGANIZED SEVERE
WEATHER TONIGHT AND SUNDAY BUT CAPES GENERALLY 1500 TO 2000 J/KG
THIS EVENING AND AGAIN SUNDAY AFTERNOON WILL INVIGORATE UPDRAFTS AND
ISOLATED PULSE THUNDERSTORMS COULD RESULT IN PRODUCING STRONG GUSTY
WINDS. SKIES WILL REMAIN MOSTLY CLOUDY TO CLOUDY THROUGH SUNDAY
AFTERNOON FOLLOWED BY PARTLY CLOUDY TO MOSTLY CLOUDY SUNDAY NIGHT
THROUGH MONDAY.

HIGHS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL INLAND AREAS SUNDAY FROM
86 TO 91 DEGREES AND NEAR NORMAL ALONG THE COAST FROM 83 TO 87
DEGREES.

SUNDAY NIGHT...UPPER LEVEL STORM SYSTEM RIDES NORTHEAST UP ACROSS THE
UPPER MIDWEST...AROUND A MID LEVEL RIDGE AXIS POSITIONED OVER THE
EASTERN US. ONLY LOOKING FOR ISOLATED EVENING SHOWERS/STORMS OVER
THE INTERIOR WITH THE BETTER ZONE FOR ORGANIZED CONVECTION
STRETCHING FROM EASTERN TEXAS INTO THE MID MISSISSIPPI RIVER VALLEY.
SURFACE HIGH PRESSURE HOLDS OVER THE EASTERN STATES. LITTLE OVERALL
CHANGE IN LOWS WHICH WILL BE ON THE MUGGY SIDE...RANGING FROM THE
UPPER 60S OVER THE INTERIOR TO MID 70S CLOSE TO THE BEACHES. /10

LONG TERM [MONDAY THROUGH SATURDAY]...HIGH LEVEL RIDGE OVER THE
EASTERN US ON MONDAY FLATTENS DURING THE WEEK RESULTING IN A NEARLY
ZONAL (WEST TO EAST HIGH LEVEL FLOW). A WEAK SURFACE PRESSURE
TROF/FRONT EASES SOUTHWARD ACROSS THE SOUTHERN STATES TUESDAY AND
BECOMES QUASI-STATIONARY NEAR THE COAST BY FRIDAY AND SATURDAY.
BEFORE THE FRONT APPROACHES...COASTAL SEABREEZE CIRCULATIONS SUPPORT
ISOLATED TO SCATTERED COVERAGES OF SHOWERS AND THUNDERSTORMS ON MONDAY
AS THE ENVIRONMENT BECOMES UNSTABLE (MLCAPE CLIMBING TO BETWEEN 800
AND 1300 J/KG) DUE TO DAYTIME SURFACE HEATING. SOME OF THE
THUNDERSTORMS COULD BECOME STRONG AT TIMES WITH GUSTY SURFACE
WINDS...FREQUENT LIGHTNING ACTIVITY...LOCALLY HEAVY RAINS...AND SMALL
HAIL.

WITH ADEQUATE MOISTURE REMAINING IN PLACE ACROSS THE FORECAST
AREA...THE APPROACH AND EVENTUAL STALLING OUT OF FRONT...AIDED BY
DAYTIME SURFACE HEATING...EXPECT MAINLY A DIURNAL CONVECTIVE MODE
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY THROUGH
THE REMAINDER OF THE EXTENDED FORECAST. ISOLATED EVENING COVERAGES
TAPERING OFF DURING THE OVERNIGHT HOURS.

HIGH TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL INLAND AREAS
THROUGH THE EXTENDED...RANGING FROM 86 TO 91 DEGREES. HIGH
TEMPERATURES ALONG THE COAST WILL BE NEAR NORMAL RANGING FROM 82 TO
87 DEGREES. LOW TEMPERATURES WILL BE ABOVE NORMAL...RANGING FROM 67
TO 71 DEGREES INLAND AREAS...AND FROM 71 TO 75 DEGREES ALONG THE
COASTAL SECTIONS. /10

AVIATION...
16.18Z TAF ISSUANCE...SHOWERS AND THUNDERSTORMS CONTINUE THROUGH
THIS EVENING...MORE NUMEROUS GENERALLY WEST OF A LINE FROM ORANGE
BEACH TO CAMDEN ALABAMA AND MOSTLY SCATTERED ELSEWHERE. PERIODS OF
VFR TO MVFR MAINLY FOR CEILINGS WITH VERY LOCALIZED IFR OR LOWER FOR
CEILINGS AND/OR VISIBILITY. SOUTH TO SOUTHEAST WINDS 8-13 KNOTS
PREVAILING OVERALL WITH GUSTS TO 30 KNOTS IN CONVECTION WHICH WILL
DECREASE THIS EVENING AND TONIGHT AND REBOUNDING SUNDAY WITH NOT AS
MUCH COVERAGE. 77/BD

MARINE...A LARGE SURFACE HIGH EXTENDING FROM OVER THE WESTERN
ATLANTIC INTO THE GULF OF MEXICO WILL MOVE SOUTHEAST THROUGH MONDAY
NIGHT AND WEAKEN SLIGHTLY.  WINDS WILL DECREASE FROM THE EXERCISE
CAUTION CATEGORY LATER THIS EVENING. A COLD FRONT WILL APPROACH FROM
THE PLAINS REACHING THE MARINE AREA AROUND MIDWEEK. ONSHORE FLOW
WILL CONTINUE THROUGH EARLY NEXT WEEK AS A HIGH DOMINATES THE
WESTERN ATLANTIC. WINDS AND SEAS WILL BE HIGHER IN OR NEAR SCATTERED
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. SEAS TO 6 FEET AND
DECREASING THROUGH NEXT WEEK ARE IN CLOSE AGREEMENT AMONGST THE
GWW...WNA...SWAN AND BRETSCHNEIDER. 77/BD

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  87  70  87  71 /  60  30  05  20  20
PENSACOLA   74  85  73  86  72 /  20  20  05  20  05
DESTIN      75  85  75  86  75 /  20  20  05  20  05
EVERGREEN   68  87  68  90  70 /  50  40  05  20  30
WAYNESBORO  69  87  69  88  69 /  70  50  20  30  30
CAMDEN      68  87  69  89  70 /  70  40  20  20  30
CRESTVIEW   70  88  68  91  70 /  20  30  05  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR LOWER BALDWIN-
     LOWER MOBILE.

FL...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR COASTAL
     ESCAMBIA-COASTAL OKALOOSA-COASTAL SANTA ROSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 4:29 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
429 PM CDT SAT MAY 16 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-172130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
429 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE ALABAMA AND NORTHWEST
FLORIDA PANHANDLE BEACHES TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL
EARLY THIS EVENING. LOCALLY HEAVY RAINFALL COULD LEAD TO LOCALIZED
FLASH FLOODING...ESPECIALLY WHERE STORMS REPEATEDLY MOVE OVER THE
SAME LOCATIONS AND ACROSS AREAS THAT RECEIVED HEAVY RAIN FRIDAY. A
FEW STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AT LEAST A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE
BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE SUNDAY.

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. A FEW STRONG
THUNDERSTORMS OCCURRING MOSTLY DURING THE AFTERNOON AND EARLY
EVENING ARE EXPECTED THROUGH EARLY NEXT WEEK. GUSTY STRAIGHT LINE
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL WILL BE THE MAIN CONCERNS WITH SUCH STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ630>635-650-655-670-675-172130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
429 PM CDT SAT MAY 16 2015

.DAY ONE...TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION EARLY THIS EVENING AS MODERATE
TO OCCASIONALLY STRONG SOUTHEASTERLY WINDS PREVAIL OVER THE MARINE
AREA. WINDS AND SEAS WILL DECREASE FROM THE EXERCISE CAUTION CATEGORY
LATER THIS EVENING BUT WILL BE HIGHER IN AND AROUND SCATTERED SHOWERS
AND THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND SEAS WILL DECREASE BUT WILL BE HIGHER IN AND AROUND
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:08 AM CDTAreal Flood AdvisoryMOBStone112 min
May 16, 5:53 AM CDTSpecial Weather StatementMOBGeorge22 min
May 16, 6:21 AM CDTSpecial Weather StatementMOBGeorge39 min
May 16, 6:46 AM CDTAreal Flood AdvisoryMOBPerry119 min
May 16, 9:09 AM CDTAreal Flood AdvisoryMOBGeorge, Greene, Perry, Stone3 hr
May 16, 4:25 PM CDTAreal Flood AdvisoryMOBGeorge, Greene3 hr
May 16, 4:56 PM CDTFlash Flood WarningMOBGeorge9 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.